Call Us Today! 502-215-8139
Louisville Family Audiology - Louisville, KY

Medications that cause hearing loss and other side effects.

Medications that damage your ears are surprisingly widespread. From tinnitus medications that stop your ears from ringing to drugs that may lead to hearing loss, learn which of them has an effect on your hearing.

Medicines Can Influence Your Ears

Pharmaceuticals are an almost $500 billion market and the United States accounts for nearly half of that consumption. Do you regularly take over-the-counter medication? Or perhaps your doctor has prescribed you with some type of medication. All medications have risks, and while side effects and risks may be noted in the paperwork, no one ever thinks they’ll be affected. So it’s important to mention that some medications increase the chance of having loss of hearing. Some medications can, on the plus side, assist your hearing, such as tinnitus medication. But how can you know which medications are safe and which ones are the medications will be detrimental? And what to do if a doctor prescribes medications that cause loss of hearing? A little knowledge on the subject can go a long way.

1. Over-the-Counter Painkillers That Affect Your Hearing

The fact that such a common thing could cause hearing loss. How regularly hearing loss happened in people who were taking many different painkillers was studied by researchers. This link is backed by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something surprising. Long-term, day to day use of over-the-counter painkillers damages hearing. Regular use is defined as 2 or more times per week. You typically see this regularity in people with chronic pain. Taking too much aspirin at once can result in temporary loss of hearing, which could become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were using this drug to manage chronic pain. To be clear, prescription drugs are equally as bad. Hearing loss might be caused by the following:

  • Methadone
  • Oxycodone
  • Fentinol

It’s unclear precisely what causes this hearing loss. The nerves in the inner ear that detect sound could be killed by the decrease of blood flow possibly triggered by these drugs. That’s why hearing loss could be the results of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when used as directed and you’re not allergic. But the type of antibiotic known as Aminoglycoside may raise hearing loss. Human studies haven’t yet come up with solid data because they are in their initial stages. But there absolutely seem to be certain people who have noticed loss of hearing after using these drugs. Results from animal-testing are persuasive enough. There might be something to be worried about as indicated by the medical community. Every time mice take these antibiotics, they ultimately lose their hearing. Aminoglycoside antibiotics are frequently used to treat:

  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Some other respiratory diseases

In contrast to the majority of antibiotics, they’re usually taken over a long term time period to address very persistent infections. Until recently, Neomycin was actually a very prevalent antibiotic used to treat children’s ear infections and pneumonia. Concerns over side effects in the past decade have encouraged doctors to prescribe different options. More research is required to identify why certain antibiotics might contribute to loss of hearing. It would seem that they could cause swelling in the inner ear that causes long-term injury.

3. How Your Hearing is Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to manage malaria and has also been employed to help people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.

4. Chemo Drugs May Injure Your Hearing

When you go through chemo, you know there will be side-effects. Trying to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t normally tell the difference between normal cells and cancer. Some of the medications that are being looked at are:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced hearing loss and cancer, for most people, the choice would be obvious. You may need to speak with your hearing care expert about monitoring your hearing while you’re dealing with cancer treatments. Or you could let us know what your personal scenario is and find out if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

You could be using diuretics to help regulate fluid balance in your body. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to control the condition with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. This can cause loss of hearing, which is typically temporary. But if you allow the imbalance to go on or keep happening, loss of hearing could be permanent. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the lasting damage much worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

What Can Do If You’re Using Medications That May Cause Hearing Loss

Never discontinue taking a medication that has been prescribed by a doctor without talking to your doctor first. Before you speak with your doctor, you should take inventory of your medicine cabinet. If your doctor has put you on any of these drugs that result in hearing loss, ask if there may be alternatives that may reduce risk. You can also make lifestyle changes to cut down on your need for medications. In some situations, slight changes to your diet and exercise plan can give you a healthier life. These changes might also be able to minimize pain and water retention while reinforcing your immune system. If you are currently or have been using these ototoxic medications, you need to make an appointment to have your hearing examined as soon as possible. It can be difficult to notice loss of hearing at first because it advances quite slowly. But make no mistake: it can impact your happiness and health in ways you may not realize, and you will have more choices for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today